Preview Mode Links will not work in preview mode

Flight Of Thoughts

The hub that connects emergency medicine, mental health, psychedelic research, harm reduction, and education.

Jake has experience in emergency medical services, community mental health, overdose response, and health promotion. After working as a paramedic he expanded into addiction and mental health field. This has sparked a passion for harm reduction and community crisis work. The primary goals are to translate this experience to the general public, while training harm reduction workers and first responders on the frontlines of the opioid/drug poisoning crisis.

*This podcast does not condone any illegal activity. It operates as a platform for education, harm reduction, social activism, and open dialogue for ideas.

Flight of Thoughts - Instagram Page

Follow me on Instagram @jake_flightofthoughts for ongoing updates on the podcast and new content on these topics! 

To suggest topics, guests or to reach the show, e-mail flightofthoughts.podcast@gmail.com or message me on Instagram.

 

The Psychedelic Society Of First Responders and Emergency Workers

The Psychedelic Society of First Responders and Emergency Workers is active and thriving on FaceBook!  Like and follow our page for first responders and emergency workers (i.e. paramedic, firefighter, police, military, nurse, doctor, crisis worker, counsellor, etc.) that use, or support the use of cannabis and psychedelics; for healing, or enhancing quality of life. This page is both for evidence-based education, harm reduction, and community support networks. Clinical research has shown that cannabis and psychedelics can be powerful tools for healing, when used correctly.

A growing number of first responders and emergency workers are using cannabis and psychedelics to explore who they are, prevent stress-related illness, or to heal from previous acute or accumulated trauma.  Join our psychedelic community if you work in a related field (or support those that do); and wish to connect, exchange information, and share experiences with others like you! Click the link in the title or e-mail psychedelic.frew@gmail.com  for more information. 

Flight of Thoughts - YouTube Channel

Apr 15, 2019

Vito (@papaviitz ) joins me to discuss the opioid crisis in North America.  We cover the history of opioid use in our culture, both medically and recreationally. This includes the factors that caused this epidemic to get worse over the last 30 years.  The complexity of addiction and how opioids work on the brain are also discussed to help educate those who are curious. This includes how to recognize and respond to an overdose, using naloxone/narcan.

Overdose and suicide are the leading causes of death in North America, higher than car accidents and heart disease.  Opioid overdoses are on the rise due to many complex factors, such as over-prescription of pharmaceutical painkillers and synthetic versions being laced into street heroin. In the 1960s 80% of heroin users started with heroin.  In 2019, 80% of heroin users started because of a prescription painkiller.  Therefore, physicians are now limited in prescribing painkillers in Canada and many states. 

*When opioids overwhelm the receptors in the brain, they suppress the central nervous system. They can fully lose consciousness, pupils may constrict to pinpoint size, breathing stops or becomes ineffective, the skin goes very pale or blue/purple.  This will lead to death if it is not reversed immediately!

Play video of opioid overdose: https://www.youtube.com/watch?v=RL4-Umip_Cc

Overdose First-Aid

Signs/symptoms of an overdose:

-Blue/purple colour around face and lips

-gurgling or loud snoring sounds

-Unresponsive to shouting and shaking or aggressively rubbing sternum with knuckles

-Ineffective breathing or not breathing at all

First-Aid:

  1. Shout their name and shake their shoulders if the scene is safe
  2. Call 9-1-1 if they are unresponsive
  3. Give Narcan/naloxone (one dose of nasal spray or muscular injection)
  4. Perform rescue breathing by pocket mask and/or chest compressions

If there is no improvement after 2-3 minutes, repeat steps 3 and 4. Stay with them.

If the person begins breathing on their own, or if you have to leave them on their own, put them in the recovery position.  There is a high chance of vomiting and withdrawal, monitor ABCs.

*Healthcare Providers (HCP): Airway management and ventilation by Bag Valve Mask with oxygen; only beginning chest compressions if NO pulse!

The “Good Samaritan Drug Overdose Act” provides some legal protection for people who experience or witness an overdose and call 9-1-1 for help:

https://www.canada.ca/en/health-canada/services/substance-use/problematic-prescription-drug-use/opioids/about-good-samaritan-drug-overdose-act.html#a2 

*

Instagram:

@jake_flightofthoughts

*

Facebook Community Group:

The Psychedelic Society of First Responders and Emergency Workers

*

This podcast covers many topics considered “taboo” or difficult for some individuals. We do not condone any illegal activities, as this is a platform for harm reduction and open dialogue.